Taking certain medications to control high blood pressure can severely worsen symptoms of Oral Allergy Syndrome , even to the point of bringing on anaphylaxis, says new research presented at the annual meeting of the American College of Allergy, Asthma and Immunology.
When individuals who have OAS take drugs known as ACE inhibitors, which work by slowing an enzyme that helps constrict blood vessels, they may experience facial swelling and difficulty breathing after eating fresh fruit.
This is due to a “priming effect” of the ACE inhibitors : once the system of an allergic person is “primed” by the drugs, that person will experience a stronger reaction than usual when re-encountering their allergen.
Roughly one-third of North Americans who have pollen allergies also have OAS. They will get allergy symptoms after eating fresh fruit such as apples, bananas or melons, and this occurs because of structural similarities in the proteins of the pollens and fruits.
The proteins are so similar that the immune system considers them to be the same and responds to the fruit protein as if it were the pollen protein, leading to a reaction.
Typical symptoms include an itchy palate and throat and swollen lips; life-threatening reactions are far less common with OAS. However, as the new research warns, when ACE inhibitors are part of the equation, OAS symptoms can become much more severe.
See also: OAS Cross-Reactions Chart